Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 31, 2020, 8:09 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2020, 8:09 PM EDT (00:09 UTC)
- Expired
- Aug 1, 2020, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
341 WHUS42 KMHX 010009 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 809 PM EDT Fri Jul 31 2020 NCZ195-196-199-204-205-011215- /O.EXP.KMHX.BH.S.0030.000000T0000Z-200801T0000Z/ /O.NEW.KMHX.BH.S.0031.200801T0009Z-200802T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 809 PM EDT Fri Jul 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around Noon Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
107 WHUS42 KMHX 010713 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 313 AM EDT Sat Aug 1 2020 NCZ195-196-199-204-205-011915- /O.CON.KMHX.BH.S.0031.000000T0000Z-200802T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 313 AM EDT Sat Aug 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
468 WHUS42 KMHX 011520 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1120 AM EDT Sat Aug 1 2020 NCZ195-196-199-205-020000- /O.CON.KMHX.BH.S.0031.000000T0000Z-200802T0000Z/ West Carteret-East Carteret-Coastal Onslow-Hatteras Island- 1120 AM EDT Sat Aug 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Crystal Coast beaches, Hatteras Island beaches, and Core Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1230 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ204-020000- /O.CON.KMHX.BH.S.0031.000000T0000Z-200802T0000Z/ Ocracoke Island- 1120 AM EDT Sat Aug 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents, large breaking waves, and strong longshore currents in the surf zone. * WHERE...Ocracoke Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1230 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
640 WHUS42 KMHX 020005 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 805 PM EDT Sat Aug 1 2020 NCZ195-196-199-204-205-021215- /O.EXP.KMHX.BH.S.0031.000000T0000Z-200802T0000Z/ /O.NEW.KMHX.BH.S.0032.200802T0005Z-200803T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 805 PM EDT Sat Aug 1 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 7:00 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 31, 7:00 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Fri Jul 31 2020
.SYNOPSIS...
A front and trough of low pressure will linger west and
north of the region into the weekend as high pressure continues
offshore. Please see latest advisories from the National
Hurricane Center concerning Hurricane Isaias which could
potentially impact the region early next week.
&&
.NEAR TERM /Through Tonight/...
As of 7 PM Fri...Still awaiting convection acrs nrn half of the
FA, but with shortwave energy and shear inc, think good chances
will still exist up until around midnight. Continued some likely
pops for about the nrn 1/3 of the area this evening. Otherwise,
warm and very muggy conditions will persist tonight.
Prev discussion... As of 300 PM Friday...Very hot and humid
late today as expected with temps in the 90s, dewpoints in the
70s and Heat Index values >= 105 degrees. Convection has been
slow to fire but we are starting to see some Cb's bubble up just
north and southwest of the area. Expect these storms to
continue to develop and expand eastward with time for the
remainder of today into this evening becoming scattered to
numerous in coverage. Thus will maintain likely PoPs over the
northern half of the area this evening despite the paucity of
coverage currently. With PW values in excess of 2", MLCAPES
around 2500 J/kg, and modest shear of 25-30 kt, storms should be
able to attain better organization thus increasing the severe
threat over our area. The SPC now has included much of Eastern
NC in the "Marginal" Severe Weather Outlook with the main
threats isolated damaging wind gusts and torrential downpours.
Convection is expected to gradually come to an end overnight
mainly after 6Z. Lows very similar to last night with mainly
upper 70s thanks to a pinched pressure gradient resulting in low
level mixing. Parts of the coast will likely not fall below 80.
&&
.SHORT TERM /SATURDAY/...
As of 300 PM Fri...Continued hot and very humid Sat as region
remains in same airmass that has been producing highs in the 90s
and dewpoints in the 70s. In fact Heat Index values again will
reach or slightly exceed 105 degrees in the afternoon, thus
another Heat Advisory will likely be issued. Expecting highs
similar to Friday, in the low to mid 90s with some upper 80s
beaches.
Precipitation forecast remains difficult. MLCAPES again will be
large, 2500-3000 J/kg, in fact 500 MB temps will be running
about 2C cooler. PW values will also be AOA 2" which will be
very supportive of deep convection. Forcing will be weak,
mainly local sea breeze boundaries, remnant convective outflows,
and proximity to the stalled northern front. Once again the
strongest signal for convection will be across the northern
counties where likely PoPs will be forecast, with chance PoPs
elsewhere. Main threat will be locally heavy rains. Can't rule
out an isolated damaging wet microburst but forecast shear is
less than Friday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...Near to a little above normal temps Sat and Sun
with wdly sct to sct storms. Hurricane Isaias fcst to pass near
or over region early next week with still lots of uncertainty on
track/timing. After Isaias crosses a front will linger in the
region thru late next week with cont unsettled conditions.
Sun...A broad upper level trf moves into great Lakes region
with ridge aloft just off the coast. This will lead to hot/muggy
conditions with isold to wdly sct shra and storms. Cvrg Sunday
looks to be limited with most spots remaining dry. Highs mainly
90 to 95 inland with upr 80s to around 90 beaches.
Sun night through Mon night...Hurricane Isaias is currently fcst
to lift N from off the Fla Coast Sun night then cross over
region later Mon and Mon night. Still significant models spread
on track/timing/intensity of Isaias so fcst confidence low but
certainly everyone shld be alert for poss significant impacts
espcly later Mon into Mon night. Have pops increasing to high
chc to likely later Sun night then likely Mon thru Mon night
with potential for heavy rain greater than 2 inches. Damaging
winds and dangerous storm surge will be a threat and will be
able to fine tune this as get better idea of track/timing in
later fcsts.
Tue through Thu...Isaias fcst to rapidly lift N of region Tue
with front approaching from W that will grad stall over region
late in week. With cont high moisture over the region expect
decent cvrg of shra and storms this period with best chcs in
aftn and evening with peak heating. Given uncertainty this far
out will keep pops in chc range. Highs mostly upr 80s to lower
90s with lows in the 70s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 7 PM Fri...Outside of scattered to numerous showers and
thunderstorms this evening and again Sat afternoon, expecting
predominant VFR conditions. THere is a potential for MVFR
ceilings to develop to the north of the TAF sites and spread
south toward PGV very late tonight and early Sat morning. SW
winds will diminish this evening but pick back up to around 20
kt and again Sat afternoon.
Long Term /Sat night through Wednesday/...
As of 3 AM Fri...Pred VFR conditions expected through Sun
evening with widely scattered to sct showers and storms expected
each afternoon/evening. Trop Cyclone Isaias is fcst to approach
from the S Sun night and pass near or over region later Mon/Mon
evening. Shra and few tsra will become widespread Mon and cont
into Mon night with sub VFR a good bet at times. Very strong
winds poss as well for a period espcly later Mon but this is
highly dependent on track/timing of Isaias. Conditions shld
return to mainly VFR Tue based on current fcst of Isaias rapidly
moving to the N...will have some sct convection Tue with brief
sub VFR poss.
&&
.MARINE...
Short Term /Through Saturday/...
As of 300 PM Fri...Poor boating conditions expected tonight and
Sat with SW winds increasing from 15 to 25 kt late today to
20-30 kt this evening, then subsiding to 15-20 kt Sat afternoon.
A few gusts to gale force are not out of the question
especially for southern and central waters. Seas reach a peak of
7-10 feet late tonight, subsiding to 5-7 ft late Sat.
Long Term /Sat night through Wednesday/...
As of 3 AM Fri...Poor boating thru the period with potential
for very dangerous marine conditions early next week assoc with
Trop Cyclone Isaias. SW winds cont 15 to 20 kt Sat night with 6
to 8 ft seas early subsiding to 4 to 6 ft late. Bit of lull in
winds Sun into Sun night with SSW winds 10 to 15 kt with some
gusts to 20 kt. Seas will drop to 4 to 6 feet Sunday with
building SE swell. Seas will increase to 6 to 9 ft srn tier
later Sun night as swells cont to increase. Possible Hurricane
conditions develop Mon and cont into Mon night as Isaias fcst to
track over region. These winds will lead to seas poss building
aoa 20 ft. Mariners are urged to closely follow latest forecasts
concerning Isaias.
As Isaias departs to the N Tue SSW winds expected in the 10 to
20 kt range with seas grad subsiding to 4 to 6 ft.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Fri...Long period swell from distant Hurricane
Isaias will begin to arrive later today and build into the
weekend. These swells will lead to a high threat of dangerous
rip currents today S of Cape Hatteras. The threat for dangerous
rip currents and rough surf expected to develop all beaches thru
the weekend as swells from Isaias build. Extremely dangerous
surf conditions poss early next week as Isaias fcst to lift near
or over region.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for
AMZ135. Small Craft Advisory until 10 AM EDT Saturday for
AMZ150. Small Craft Advisory until 10 AM EDT Sunday for
AMZ152-154-156- 158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/TL
SHORT TERM...JME
LONG TERM...RF
AVIATION...RF/JME/TL
MARINE...RF/JME
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Jul 31, 8:08 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 808 PM EDT Fri Jul 31 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-020015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 808 PM EDT Fri Jul 31 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and humid conditions Saturday will again result in Heat Index values 105 to 110 degrees in the afternoon. Hurricane Isaias is currently forecast to cross near or over the region early next week. There is significant uncertainty on the track and timing of Isaias but all residents should begin planning for possible significant impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-020015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 808 PM EDT Fri Jul 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Hurricane Isaias is currently forecast to cross near or over the region early next week. There is significant uncertainty on the track and timing of Isaias but all residents should begin planning for possible significant impacts. Dangerous rip currents and rough surf will be likely through early next week. Hot and humid conditions Saturday will again result in Heat Index values 105 to 110 degrees in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-020015- Northern Outer Banks- 808 PM EDT Fri Jul 31 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Hot and humid conditions Saturday will again result in Heat Index values 105 to 110 degrees in the afternoon. Dangerous rip currents and rough surf will be likely through early next week. Hurricane Isaias is currently forecast to cross near or over the region early next week. There is significant uncertainty on the track and timing of Isaias but all residents should begin planning for possible significant impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:39 AM EDT | Special Weather Statement | MHX | Martin | 51 min |
| Aug 1, 2:32 AM EDT | Special Weather Statement | MHX | Washington | 43 min |
| Aug 1, 3:11 AM EDT | Heat Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 15 hr |
| Aug 1, 2:05 PM EDT | Special Weather Statement | MHX | Lenoir | 25 min |
| Aug 1, 2:24 PM EDT | Special Weather Statement | MHX | Pamlico | 36 min |
| Aug 1, 2:33 PM EDT | Special Weather Statement | MHX | Greene, Lenoir | 42 min |
| Aug 1, 2:48 PM EDT | Special Weather Statement | MHX | Craven | 42 min |
| Aug 1, 2:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| Aug 1, 2:56 PM EDT | Special Weather Statement | MHX | Beaufort | 34 min |
| Aug 1, 2:57 PM EDT | Special Weather Statement | MHX | Dare | 48 min |
| Aug 1, 3:11 PM EDT | Special Weather Statement | MHX | Craven, Jones | 34 min |
| Aug 1, 3:29 PM EDT | Special Marine Warning | MHX | 46 min | |
| Aug 1, 3:47 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 43 min |
| Aug 1, 3:51 PM EDT | Special Weather Statement | MHX | Lenoir | 39 min |
| Aug 1, 3:54 PM EDT | Special Weather Statement | MHX | Tyrrell | 51 min |
| Aug 1, 3:55 PM EDT | Special Marine Warning | MHX | 50 min | |
| Aug 1, 4:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| Aug 1, 4:45 PM EDT | Special Weather Statement | MHX | Tyrrell | 60 min |
| Aug 1, 5:09 PM EDT | Areal Flood Advisory | MHX | Dare, Tyrrell | 3 hr |
| Aug 1, 5:52 PM EDT | Special Weather Statement | MHX | Dare | 23 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.